Pennsylvania, 2021Damaging Wind in Pennsylvania, September 12, 2021
September 12, 2021 · NWS CLE · 1 event in 1 county or zone
A nearly-stationary front was draped in vicinity of the major axis of Lake Erie during the early evening of September 12th through the wee hours of the 13th as one low drifted northeastward over western Kansas and another remained nearly-stationary in vicinity of Labrador. A bow echo moved east-southeastward across central and eastern Lake Erie, and moved onshore in northwest Pennsylvania and…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly-stationary front was draped in vicinity of the major axis of Lake Erie during the early evening of September 12th through the wee hours of the 13th as one low drifted northeastward over western Kansas and another remained nearly-stationary in vicinity of Labrador. A bow echo moved east-southeastward across central and eastern Lake Erie, and moved onshore in northwest Pennsylvania and western New York during the evening of the 12th. One instance of straight-line wind damage accompanied the bow echo as it traversed Erie County, PA. The bow echo encountered weak to moderate MUCAPE and DCAPE, respectively, and moderate to strong effective bulk shear.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 12, 9:40 PM EST, 1 hour earlier.
Area forecast discussion, Sep 12, 9:40 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Cleveland OH
1040 PM EDT Sun Sep 12 2021
.SYNOPSIS...
A frontal boundary will stall this evening near the southern
shores of Lake Erie. This front will lift north as a warm front
Monday into Tuesday ahead of another cold front expected to move
east across the area on Wednesday. High pressure will build across
the area behind the front.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
Strong to severe thunderstorms over Ontario, Canada continue to
move east-southeast. Bulk of activity should move into western
New York but southern flank will clip Erie County in
Pennsylvania. A quick severe thunderstorm watch has been issued
for Erie County to account for this activity. Expecting strong
damaging winds with this line; especially over the northeast
corner of the county. Otherwise, rest of the forecast across the
area remains unchanged.
Previous Discussion...
A slow moving cold was located just north of Lake Erie and
drifting southward tonight. This frontal boundary is expected to
stall out near the southern lakeshore of Lake Erie by late
tonight or early Monday morning. Scattered showers and
thunderstorms are expected to develop near this frontal boundary
but will remain north of our local area as this active weather
will be moving from west to east tonight. We can't rule out an
isolated pop up shower this evening but warm air aloft or the
"cap" will keep most the area dry and quiet tonight. The only
area that may get clipped with some showers and storms late
tonight will be are extremely northeast area around Erie PA.
We will remain on the warm side of the front Monday with more
very warm temperatures and higher humidity. Afternoon highs will
climb back into the middle and upper 80s. The stalled front over
Lake Erie will lift back north as a warm front Monday into
Monday night. While we can't rule out a spotty shower pop near
the lakeshore, most the area will remain dry and quiet weather
on Monday and Monday night.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Much of the day on Tuesday should be fairly quiet with mid-level dry
air in place ahead of an eastward-advancing cold front. It will be a
little gusty across the area by Tuesday afternoon, with winds in the
25 to 30 mph range in some spots. The highest wind gusts are
expected across NW OH. Temperatures will be above average with highs
in the mid to upper 80s.
By Tuesday night into Wednesday, the cold front will reach the north
and northwest portions of the area, resulting in widespread showers
and thunderstorms. As the upper trough continues to eject northeast
across Quebec, the trailing cold front draped across the area will
begin to slow, and eventually become nearly stationary. Expecting
another round of showers and thunderstorms in the afternoon and
evening hours, primarily across the central and eastern half of the
area. Will still have to monitor instability trends for any severe
weather threat, given the moderate deep layer shear profiles in
place. At this point, the best chance for any decent destabilization
would be across the far southeast portion of the area.
We don't have a WPC ERO at this time, given Wednesday is day 4.
However, anticipate we could at least be under a marginal risk by
tonight's update, given favorable heavy rain profiles and cloud
layer flow that is nearly parallel to the stalling front. Forecast
QPF across the area on Wednesday is around an inch, with locally
higher amounts possible. Temperatures will be a little cooler on
Wednesday, in the upper 70s.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Uncertainty grows in the long term period with no agreement in any
discernible upper air patterns and thus a lack of forcing for any
shower and/or thunderstorms chances. We should maintain the warm and
moist airmass through at least Friday as the aforementioned stalled
cold front, lifts north as a warm front on Thursday. Will mainly
keep isolated mention in the afternoon/evening on Thurs/Fri at this
time. A weak cold front may move across the area on Saturday, with
some model guidance hinting at cooler and more pleasant weather by
the end of the weekend.
&&
.AVIATION /00Z Monday THROUGH Friday/...
Main issue this forecast period is the two clusters of
thunderstorms over southern Ontario, Canada and second one back
over over Michigan. Expecting first cluster to move near Erie
around 03Z this evening and may slip past the terminal.
Uncertain as to whether terminal will be affected but added a
tempo group for the time being. Second round has a shot at
hitting Erie around 08Z and will add a mention of thunder then
as well. Otherwise, looking at VFR across the rest of the area
overnight into tomorrow. Winds will gradually diminish through
tomorrow and become light.
Outlook...Non-VFR possible with showers/thunderstorms through
Tuesday. Non-VFR likely Wednesday in showers and thunderstorms
associated with a cold front.
&&
.MARINE...
A mostly quiet marine period is forecast through Thursday with no
marine headlines anticipated. Southwest winds today, 10 to 15 knots,
will shift more northerly tonight, then become northeastly by Monday
as a cold front stalls just south of the lake. Winds will become
southwesterly once again on Tuesday as the front lifts northeast as
a warm front, 10 to 15 knots, becoming 15 to 20 knots by Tuesday
night. Another cold front will stall south of the lake on Wednesday,
with northerly flow of 5 to 10 knots expected. Light flow is then
expected to continue into Thursday.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Griffin
NEAR TERM...Griffin/Lombardy
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...Lombardy
MARINE...Kahn
Hazardous weather outlook, Sep 12, 9:44 PM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1044 PM EDT Sun Sep 12 2021
LEZ142>148-162>168-OHZ003-006>014-017>023-027>033-036>038-047-089-
140245-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-Vermilion to Avon Point OH-
Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-Geneva-
on-the-Lake to Conneaut OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-
1044 PM EDT Sun Sep 12 2021
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-149-169-140245-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Conneaut OH to Ripley NY-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
1044 PM EDT Sun Sep 12 2021
...SEVERE THUNDERSTORM WATCH 495 IN EFFECT UNTIL 2 AM EDT MONDAY...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Strong to severe thunderstorm winds are expected with a line of
thunderstorms expected to move through the area.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ003-140245-
Crawford-
1044 PM EDT Sun Sep 12 2021
This Hazardous Weather Outlook is for northwest Pennsylvania.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.
PAZ001-002-140245-
Northern Erie-Southern Erie-
1044 PM EDT Sun Sep 12 2021
...SEVERE THUNDERSTORM WATCH 495 IN EFFECT UNTIL 2 AM EDT MONDAY...
This Hazardous Weather Outlook is for northwest Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Strong to severe thunderstorm winds are expected with a line of
thunderstorms expected to move through the area.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Erie
- When
- September 12, 10:40 PM EST
- Where
- Erie County, 0.95 mi S of Freeport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.216, -79.832
Several large tree limbs, six to eight inches in diameter, were downed in North East. The straight-line wind damage was caused by passing thunderstorms.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current and High Surf in California, September 12 to 14, 20212 deaths · 2 events
- Excessive Heat and Heat in Nevada, September 12 to 13, 20211 death · 2 events
- Excessive Heat in Arizona, September 12, 20211 death · 1 event
- Wildfire in California, September 12 to 20, 2021$18 million · 1 event
- Hail and Damaging Wind in Michigan, September 12, 2021$350,000 · 2.5 in hail · 6 events
- Tornado and Flash Flood in New York, September 12 to 13, 2021$26,000 · EF1 · 8 events
- Hail and Damaging Winds in Michigan, September 12, 20212 in hail · 12 events
- Marine Thunderstorm Winds in Lake Erie, September 12 to 14, 202111 events
- Excessive Heat in California, September 12 to 13, 20216 events
- Hail in Wisconsin, September 12, 20211 in hail · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 12, 20213 events
- Excessive Heat in Arizona, September 12 to 13, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984346.